An elderly woman taking amiodarone and warfarin to prevent reccurrence of atrial fibrillation

Cardiology Review® Online, November 2006, Volume 23, Issue 11

An 80-year-old woman with hypertension, diabetes, and osteoarthritis experienced an episode of atrial fibrillation 1 year earlier, causing presyncope accompanied by palpitations, but no other symptoms.

An 80-year-old woman with hypertension, diabetes, and osteoarthritis experienced an episode of atrial fibrillation 1 year earlier, causing presyncope accompanied by palpitations, but no other symptoms. Amiodarone (Cordarone, Pacerone) and warfarin (Coumadin) were prescribed at that time, and she recovered sinus rhythm. She has continued taking 200 mg/day of amiodarone and warfarin to a target international normalized ratio of 2.5 since that time. She feels well but wants to know whether she must continue the same treatment and for how long.

On physical examination, there were no signs of heart failure or cardiac murmur. Results of an electrocardiogram (ECG) showed a sinus rhythm of 65 beats/minute and right bundle branch block.

To estimate the risk of recurrence of atrial fibrillation and the possible consequences, we took into account the patient’s older age, which is associated with an increased risk of recurrence of atrial fibrillation. The presence of cardiovascular risk factors and the fact that no apparent cause was found for initiating the previous episode were also taken into consideration. An echocardiogram showed moderate left ventricular hypertrophy and a dilated left atrium, which increases the risk of recurrence of atrial fibrillation, even if left ventricular function is normal.

To assess the risk of adverse effects caused by amiodarone and warfarin, we ordered a 24-hour Holter ECG to rule out episodes of bradycardia (in this case, bundle branch block was present), proarrhythmia, and asymptomatic atrial fibrillation. We also ordered a chest x-ray, a thyroid-stimulating hormone (TSH) test, and an ophthalmologic examination.

Results of the Holter ECG were normal, but the TSH level was increased, and additional hormonal tests confirmed that the patient had hypothyroidism, a relatively frequent complication of long-term amiodarone treatment. The amiodarone was discontinued, the warfarin was continued, and the patient was treated with medication to control heart rate in case of recurrence. If no sign of toxicity had existed in this patient, she could have continued taking amiodarone to reduce the risk of recurrence of atrial fibrillation, which most likely would have occurred in this case.

Patient circumstances and preferences also need to be considered. The difficulty or impossibility of accurately managing warfarin treatment is a reason to try to maintain sinus rhythm as long as possible to reduce the risk of embolism. If needed, hypothyroidism caused by amiodarone treatment can be managed with levothyroxine (Synthroid) administration.